Michigan, 2004

Damaging Winds in Michigan, April 28, 2004

April 28, 2004 · NWS MQT · 4 events in 3 counties and zones

As a cold front approached from the west, scattered thunderstorms broke out over western Upper Michigan late in the evening of the 28th. A few of these thunderstorms became severe, with damaging winds reported at Little Girl's Point in Gogebic County, at Silver City, and near Champion.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

As a cold front approached from the west, scattered thunderstorms broke out over western Upper Michigan late in the evening of the 28th. A few of these thunderstorms became severe, with damaging winds reported at Little Girl's Point in Gogebic County, at Silver City, and near Champion. The storms dissipated as they moved east overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 28, 8:13 PM CST, 12 minutes earlier.

Area forecast discussion, Apr 28, 8:13 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1013 PM EDT WED APR 28 2004

.DISCUSSION...
FCST CONCERN OVERNIGHT IS WHETHER CONVECTION WILL REACH WRN FCST
AREA.

SHARP COLD FRONT EXTENDS ACROSS MN FROM JUST E OF KINL TO ECNTRL SD.
LARGE AREA OF HEALTHY PRES RISES IS EXPANDING BEHIND THE FRONT WITH
VALUES OF 5-9MB/3HR...SUGGESTING FRONT WILL MAKE DECENT S AND E
PROGRESS AT LEAST FOR THE NEXT FEW HRS. NRLY WINDS ARE GUSTING IN
EXCESS OF 30KTS BEHIND FRONT. AHEAD OF THE FRONT...SHRA/TSRA MANAGED
TO DEVELOP IN NE MN WHERE SFC DWPTS HAD POOLED TO AROUND 50F WITH
TEMPS WELL INTO THE 80S BREAKING CAP.

RUC FCST SOUNDINGS OVER WRN UPPER MI SUGGEST PROHIBITIVE CIN WILL
LIKELY LOWER ENOUGH TO ALLOW SHRA/TSRA TO CLIP AREAS FROM KIWD TO
KCMX OVER THE NEXT COUPLE OF HRS. MOISTURE CONTINUES TO POOL JUST
AHEAD OF SHRA/TSRA WITH SFC DWPT UP TO 48F AT KIWD AND 55F AT KEGV
WHICH WILL LIKELY ALLOW CONVECTION TO PERSIST INTO WRN UPPER MI.
HOWEVER...DONT THINK SHRA WILL REACH FARTHER E THAN ABOUT LANSE AS
AIRMASS BECOMES INCREASINGLY CAPPED FARTHER E. IF MORE MOISTURE WAS
AVBL...STORMS WOULD BE OFF TO THE RACES WITH VERY STEEP MIDLEVEL
LAPSE RATES OF 8-9C/KM OVER THE AREA AND IMPRESSIVE LOW-LEVEL JET
UPWARDS OF 65KT OVERHEAD.

THOUGHT ABOUT BUMPING UP ARRIVAL TIME OF COLD FRONT OVER WRN UPPER
MI DUE TO IMPRESSIVE POST FRONTAL PRES RISES...BUT EXTRAPOLATION
BASED ON AFTN MOVEMENT SUGGESTS GOING TIMING IS ON TRACK (FRONT
REACHING WRN UPPER MI AROUND 09-10Z). LINEAR EXTRAPOLATION MAY
NOT BE THE BEST METHOD THOUGH WITH FRONT LIKELY ACCELERATING ATTM.
HOWEVER...00Z RUC DOES SUPPORT FRONTAL ARRIVAL AROUND 09-10Z.

&&

.PREV DISCUSSION...
DISCUSSION FOR THU THRU WED ISSUED AT 450 PM EDT.

FORECAST CONCERNS INCLUDE WX ASSOCIATED WITH FROPA EARLY THU...THEN
PCPN CHANCES (INCLUDING SNOW) THROUGH THE WEEKEND AS THIS FRONT LIES
UP SOMEWHERE ACROSS THE CENTRAL GREAT LAKES.

W/ LINGERING INSTABILITY...MAY VERY WELL SEE SOME TS ALONG AND JUST
BEHIND THE SFC FRONT TOMORROW. WILL THEN KEEP W/ LIKELY POPS IN THE
FRONTS WAKE AS THE AREA BECOMES UNDER FAVORABLE RRQ OF 100+KT H3
JET TO OUR NORTH. FRONT WILL SLOWLY SAG TOWARD THE CENTRAL GREAT
LAKES THU NIGHT. WHERE THIS FEATURE ENDS UP WILL BE CRITICAL TO FCST
THROUGH THE WEEKEND. AGAIN...HAVE SIDED WITH THE GFS (AND UKMET/
CANADIAN) WHICH KEEP THE FRONT FURTHEST NORTH...AS OPPOSED TO THE
ETA WHICH PUSHES THE FRONT TOWARD THE SOUTHERN LAKES BY FRI. THIS
SEEMS UNREALISTIC W/ FLOW ALF REMAINING OUT OF THE SW OVER THE NEXT
SEVERAL DAYS. TIMING OF SHORTWAVES W/IN THIS SW FLOW IS VERY TOUGH
TO DETERMINE NOW...BUT WOULD CERTAINLY EXPECT SOME BUCKLING OF THE
FRONT DURING THESE PERIODS. AGAIN...THE ETA DOESNT APPEAR TO SHOW
THIS WELL.

IN ANY EVENT...COOLER HIGH PRES BUILDS IN THU NIGHT...AND HAVE KEPT
W/ MENTION OF RA/SN OVERNIGHT OUT WEST...THOUGH CHANCES WILL NOT BE
GOOD AS AMS SHOULD DRY CONSIDERABLY BY THEN. AMS DRIES FURTHER INTO
FRI...PUSHING LOW CHC POPS TO OUR SERN TIER ONLY...THEN NEXT
SHORTWAVE APPROACHES FROM THE SW BY LATE FRI. FRI NIGHT THRU SAT
NIGHT...WILL HAVE LIKELY POPS IN THE S AND E...AGAIN W/ UNCERTAINTY
REGARDING THE EXACT LOCATION OF THE SFC BOUNDARY AND TIMING OF
SHORTWAVES COMING OUT A DEEPENING UPR TROF IN THE PLAINS. LOWER POPS
WILL EXIST IN THE DRIER AIR TO THE NW...W/ A N TO NE FLOW PERSISTING
THROUGH THE PERIOD.

BY LATE SAT INTO SUN...BIG QUESTION WILL BE HOW MUCH PHASING WILL
OCCUR BETWEEN THE NRN AND SRN BRANCHES. WILL AVOID THE 12Z GFS RUN
WHICH SHOWS A CLOSED LOW DEVELOPING OVER THE UPR LAKES SUN INTO
MON...WITH ENOUGH COLD AIR (H8 TEMPS WELL BELOW ZERO) TO SUPPORT
SOME SIGNIFICANT WET SNOW IN THE WESTERN U P. AS WAS THE CASE
YESTERDAY...THIS IS THE OUTLIER...BUT WILL NEED TO BE WATCHED AS ALL
MODELS SHOW A HIGH AMPLITUDE RIDGE ALONG THE PAC COAST. HAVE KEPT
WITH THE GOING FORECAST OF AN OPEN WAVE AND DIMINISHING RA/SN BY
LATE SUN AS THE RIDGE BUILDS IN FROM THE NW. IN ALL...AFTER SUCH A
WARM DAY TODAY...WILL SEE A PERIOD OF WELL BELOW NORMAL TEMPS
THROUGH THE WEEKEND.

THE REMAINDER OF THE EXTENDED LARGELY DEPENDS ON HOW THIS WEEKENDS
SYSTEM WORKS OUT. WITHOUT STRONG SUPPORT TO CHANGE ANYTHING ONE WAY
OR ANOTHER...WILL KEEP W/ THE GOING FCST OF CHC PCPN MON WITH THE
NEXT CLIPPER...THEN DRY AND STILL SOMEWHAT COOL TUE. THOUGH THE
LATEST UKMET AND CANADIAN RUNS SUPPORT SOMETHING LIKE THIS...THEIR
TIMING VARIES QUITE A BIT. THE ECMWF AND 00/12Z GFS RUNS DRIVE A
WARM FRONT TO OUR N BY TUE...WHICH SEEMS LEAST PLAUSIBLE CONSIDERING
THE PACIFIC RIDGE. FOR NOW HAVE SIDED WITH THE 06Z GFS RUN...WHICH
SHOWED A CLIPPER MON AND RETURN TO N TO E FLOW TUE WITH BUILDING
HIGH PRES IN ITS WAKE. AM MORE CONFIDENT IN WARMING THINGS INTO WED
AS A TROF DIGS INTO THE WESTERN U S AND HEIGHTS BUILD OVER THE GREAT
LAKES...BUT THE MON/TUE TIME FRAME IS TRICKY AT THIS POINT.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROLFSON (DISCUSSION)
JKL (PREV DISCUSSION)
Hazardous weather outlook, Apr 28, 3:07 PM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
507 PM EDT WED APR 28 2004

MIZ001>007-009>014-084-085-291200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
507 PM EDT WED APR 28 2004

.DAY ONE...TONIGHT AND THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT OVER FAR WESTERN
UPPER MICHIGAN...THEN ACROSS ALL OF WESTERN AND CENTRAL UPPER
MICHIGAN THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JKL

The radar

The Duluth radar (KDLH), 141 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
April 28, 8:25 PM CST
Where
Gogebic County, 14 mi NW of Ironwood
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
46.617, -90.383

A 60 mph thunderstorm wind gust was reported.

Thunderstorm Wind, Ontonagon

When
April 28, 9:52 PM EST
Where
Ontonagon County, 2 mi W of Silver City
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.833, -89.617

Two large trees were broken off.

Thunderstorm Wind, Ontonagon

When
April 28, 10:10 PM EST
Where
Ontonagon County, Silver City
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.833, -89.567

Several trees were blown down.

Thunderstorm Wind, Marquette

When
April 28, 11:30 PM EST
Where
Marquette County, 6 mi E of Champion
Measured
55 kt (63 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.517, -87.833

A large tree, 2 feet in diameter, was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391124, 5391127, 5391125, 5391126.